Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 15, NWS Des Moines, IA

April 29, 2013Black Hawk County, Butler County, Grundy County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 29, 2013, 9:16 AM CDT for Black Hawk County, Butler County, Grundy County, Iowa. It was in force for 44 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2013, 9:16 AM CDT (14:16 UTC)
Expired
Apr 29, 2013, 10:00 AM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Black Hawk County, IA, Butler County, IA, Grundy County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 9:19 AM CDTHAIL 1Cedar Falls, IAPUBLIC REPORTED QUARTER SIZE HAIL
Apr 29, 9:20 AM CDTHAIL 13 Nw Waterloo, IAHAIL COVERING THE GROUND AT THE INTERSECTION OF GREENHILL ROAD AND RAINBOW DR. RELAYED BY KCVM
Apr 29, 9:21 AM CDTHAIL 12 Se Cedar Falls, IAPUBLIC REPORTED QUARTER SIZE HAIL
Apr 29, 9:23 AM CDTHAIL 1.25Cedar Falls, IAHAIL INCREASED FROM QUARTER TO HALF DOLLAR SIZE
Apr 29, 9:25 AM CDTHAIL 1.254 Wnw Waterloo, IATRAINED SPOTTER REPORTED QUARTER TO HALF DOLLAR SIZED HAIL
Apr 29, 9:25 AM CDTHAIL 23 Nnw Waterloo, IATRAINED SPOTTER ESTIMATED 2 INCH DIAMETER HAIL
Apr 29, 9:30 AM CDTHAIL 11 Ene Waterloo, IAONE INCH WIDE BY ONE HALF INCH THICK HAIL MEASURED AT KWWL.
Apr 29, 9:30 AM CDTHAIL 12 Nne Waterloo, IAQUARTER SIZED HAIL COVERING THE GROUND 2 TO 3 INCHES DEEP AT INTERSECTION OF CONGER ST AND HIGHWAY 63
Apr 29, 9:30 AM CDTHAIL 12 N Waterloo, IAMEASURED AT THE PEPSI PLANT
Apr 29, 9:35 AM CDTHAIL 12 Ne Waterloo, IABLACK HAWK COUNTY EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1389 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

662 
WUUS53 KDMX 291416
SVRDMX
IAC013-023-075-291500-
/O.NEW.KDMX.SV.W.0015.130429T1416Z-130429T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT MON APR 29 2013

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BLACK HAWK COUNTY IN NORTHEAST IOWA...
  SOUTHEASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN GRUNDY COUNTY IN CENTRAL IOWA...

* UNTIL 1000 AM CDT

* AT 912 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CEDAR
  FALLS...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  WATERLOO...WATERLOO AIRPORT...DUNKERTON AND JESUP GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4250 9265 4259 9267 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1416Z 272DEG 28KT 4252 9242

HAIL...1.00IN
WIND...<50MPH

$$

SKOW
6 follow-up statements
495 
WWUS53 KDMX 291422
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT MON APR 29 2013

IAC023-075-291432-
/O.CAN.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
GRUNDY IA-BUTLER IA-
922 AM CDT MON APR 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND
NORTHEASTERN GRUNDY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1422Z 276DEG 28KT 4251 9237

$$

IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
922 AM CDT MON APR 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN BLACK
HAWK COUNTY UNTIL 1000 AM CDT...

AT 920 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED. ONE INCH HAIL WAS REPORTED IN CEDAR FALLS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
WATERLOO...DUNKERTON AND JESUP GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1422Z 276DEG 28KT 4251 9237

HAIL...1.50IN
WIND...<50MPH

$$

SKOW
957 
WWUS53 KDMX 291425
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
925 AM CDT MON APR 29 2013

IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
925 AM CDT MON APR 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN BLACK
HAWK COUNTY UNTIL 1000 AM CDT...

AT 923 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.

HAZARD...TENNIS BALL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
DUNKERTON AND JESUP GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4249 9255 4260 9255 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1425Z 276DEG 28KT 4251 9234

HAIL...2.50IN
WIND...<50MPH

$$

SKOW
812 
WWUS53 KDMX 291431
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
931 AM CDT MON APR 29 2013

IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
931 AM CDT MON APR 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 1000 AM CDT...

AT 927 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 35 MPH.

HAZARD...TENNIS BALL SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
DUNKERTON AND JESUP GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4248 9239 4258 9239 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1431Z 261DEG 29KT 4252 9229

HAIL...2.50IN
WIND...<50MPH

$$

SKOW
320 
WWUS53 KDMX 291445
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
945 AM CDT MON APR 29 2013

IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
945 AM CDT MON APR 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 1000 AM CDT...

AT 941 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF JESUP...AND MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL.

SOURCE...RADAR INDICATED. QUARTER TO HALF DOLLAR SIZE HAIL WAS       
         REPORTED IN WATERLOO WITH THIS STORM.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS...VEHICLES AND CROPS.

LOCATIONS IMPACTED INCLUDE...
JESUP GOLF COURSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4248 9231 4258 9239 4264 9207 4248 9208
      4247 9206 4246 9206
TIME...MOT...LOC 1444Z 263DEG 30KT 4253 9213

HAIL...1.50IN
WIND...<50MPH

$$

SKOW
968 
WWUS53 KDMX 291455
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT MON APR 29 2013

IAC013-291500-
/O.CON.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
955 AM CDT MON APR 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BLACK HAWK COUNTY UNTIL 1000 AM CDT...

AT 952 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JESUP...AND
MOVING EAST AT 30 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN BLACK HAWK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4248 9208 4249 9223 4260 9229 4264 9207
TIME...MOT...LOC 1454Z 258DEG 26KT 4254 9208

HAIL...1.00IN
WIND...<50MPH

$$

SKOW
055 
WWUS53 KDMX 291459
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
959 AM CDT MON APR 29 2013

IAC013-291510-
/O.EXP.KDMX.SV.W.0015.000000T0000Z-130429T1500Z/
BLACK HAWK IA-
959 AM CDT MON APR 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BLACK HAWK COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 4248 9208 4249 9223 4260 9229 4264 9207
TIME...MOT...LOC 1500Z 258DEG 26KT 4255 9202

$$

SKOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 6:34 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 29, 6:34 AM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT MON APR 29 2013

.SHORT TERM.../TODAY /...
ISSUED AT 251 AM CDT MON APR 29 2013

FRONTAL BOUNDARY PROGRESSING ACROSS NORTHERN IOWA THIS MORNING
WITH SOME SCATTERED CONVECTION IN VICINITY OF THE FRONT. HAVE HAD
REPORTS OF PEA TO DIME HAIL WITH THE STRONGER STORMS BUT CAPES
GENERALLY INSUFFICIENT TO PRODUCE LARGE HAIL AT THIS POINT. THE
BOUNDARY WILL SETTLE INTO CENTRAL IOWA TODAY BEFORE WASHING OUT BY
LATE THIS AFTERNOON AS SOUTHERLY FLOW BECOMES REESTABLISHED ACROSS
THE STATE. ONGOING CONVECTION IN THE NORTH WILL CONTINUE TO MOVE
EASTWARD ACROSS THE NORTH THIS MORNING WITH ANY ADDITIONAL
CONVECTION REMAINING ALONG AND NORTH OF INTERSTATE 80 THIS MORNING
NEAR FRONTAL BOUNDARY. THERE APPEARS TO BE A LULL THIS AFTERNOON
FOR MUCH OF THE FORECAST AREA AS WEAK SUBSIDENCE ARRIVES BEHIND
DEPARTING SHORTWAVE. HOWEVER...MODELS DO INDICATE SOME ADDITIONAL
DEVELOPMENT TOWARD THE END OF THE PERIOD (00Z) IN SOUTHERN IOWA
WHERE 850MB FLOW BECOMES REESTABLISHED WITH INCREASING THETA-E
ADVECTION. MODELS ARE QUITE BALLISTIC WITH MUCAPES THIS AFTERNOON
WITH BOTH NAM AND GFS APPROACHING 3500 J/KG IN THE SOUTHEAST.
HOWEVER...THIS ASSUMES DEWPOINTS CLOSE TO THE MID 60S WHICH ISNT
REALISTIC WITH VALUES IN THE MID TO UPPER 50S MUCH MORE LIKELY.
STILL SUFFICIENT INSTABILITY WILL BE PRESENT FOR SOME HAIL THREAT
LATE IN THE PERIOD INTO TONIGHT. WINDS COULD ALSO BECOME AN ISSUE
IF ORGANIZATION IS SUFFICIENT. TEMPERATURES PROBLEMATIC WITH
BOUNDARY AND CLOUDS ADDING UNCERTAINTY TO THE FORECAST. STILL A
DECENT AMOUNTS OF WARMTH AS 850MB TEMPS COOLED SLIGHTLY FROM
SUNDAYS READINGS...HOWEVER PUSH OF COOLER AIR STALLS ACROSS
NORTHERN IOWA. HAVE GENERALLY GONE WARMER IN THE SOUTH TODAY AND
HAVE CHOSEN HIGH END OF GUIDANCE. FARTHER NORTH...WINDS WILL BE
MORE VARIABLE WITH MIXING NOT AS STRONG AND HAVE STAYED A BIT
CLOSER TO GUIDANCE.

.LONG TERM.../TONIGHT THROUGH SUNDAY/...
ISSUED AT 251 AM CDT MON APR 29 2013

LITTLE HAS CHANGED IN OVERALL FORECAST THINKING FROM PREVIOUS
SHIFTS. WARM WEATHER WITH SCATTERED THUNDERSTORM CHANCES WILL
PREVAIL THROUGH TUESDAY...WITH A BIG WEATHER CHANGE COMING TUESDAY
NIGHT AND WEDNESDAY AND MUCH COOLER AND WETTER WEATHER FOR THE
REMAINDER OF THE WEEK.

CURRENTLY A VIGOROUS 500 MB SHORTWAVE IS MOVING OVER BRITISH
COLUMBIA AND WASHINGTON...AND TODAY AND TONIGHT IT WILL CARVE OUT
A LARGE CYCLONIC TROUGH OVER WESTERN CANADA AND THE NORTHWESTERN
U.S. AS IT MOVES OVER NORTH DAKOTA BY SUNRISE TUESDAY. MEANWHILE A
WEAKENING SURFACE FRONT WILL MOVE INTO IOWA FROM THE NORTHWEST TODAY
BEFORE FRONTOLYSIS WASHES OUT THE BOUNDARY TONIGHT. THE REMNANT
INSTABILITY GRADIENT AND WEAK LOW LEVEL CONVERGENCE WILL SUPPORT A
CHANCE FOR THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHERN AND
EASTERN ZONES THIS EVENING AND TONIGHT. WHILE INSTABILITY IS
SOMEWHAT IN QUESTION THERE DOES APPEAR TO BE SOME SLIGHT THREAT
FOR STRONG TO SEVERE STORMS AS DISCUSSED IN SPC PRODUCTS.

THE AFOREMENTIONED VIGOROUS 500 MB SHORTWAVE WILL MOVE FROM NORTH
DAKOTA UP INTO CANADA ON TUESDAY...PUSHING A STRONG COLD FRONT
INTO CENTRAL IOWA BY THE LATE AFTERNOON. THERE IS A FAIR AMOUNT OF
UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT WILL BE ABLE TO
PENETRATE INITIALLY WITH THE SHORTWAVE DEPARTING RAPIDLY TO THE
NORTHEAST...BUT WHEREVER IT RESIDES BY TUESDAY EVENING IT WILL
PROVIDE A FOCUS MECHANISM FOR THUNDERSTORM DEVELOPMENT...AND AGAIN
THERE IS SOME THREAT FOR SEVERE WEATHER WITH MOST PARAMETERS
LOOKING SOMEWHAT BETTER THAN THE DAY BEFORE. CONCURRENTLY ON
TUESDAY ANOTHER STRONG 500 MB SHORTWAVE WILL BE ROUNDING THE BASE
OF THE TROUGH OVER THE PACIFIC NORTHWEST...AND WILL SUBSEQUENTLY
DIG SOUTHWARD RESULTING IN A SLOWING LONGWAVE TROUGH THAT WILL
HAVE SIGNIFICANT IMPACTS ON THE REGION FOR THE REMAINDER OF THE
WEEK. IOWA WILL REMAIN EAST OF THE LONGWAVE TROUGH AXIS THROUGH
THURSDAY...LEADING TO A PROLONGED PERIOD OF SOUTHWESTERLY FLOW AND
PRECIPITATION CHANCES NORTHWEST OF THE NEARLY STALLED SURFACE
FRONT. DURING THIS TIME FRAME THERE IS AGAIN SOME UNCERTAINTY
REGARDING JUST HOW FAR THE TROUGH/FRONT WILL BE ABLE TO
ADVANCE...AND WHETHER ESPECIALLY OUR NORTHWESTERN ZONES WILL BREAK
OUT OF THE BACK OF THE PRECIPITATION SWATH OR WHETHER THEY WILL
REMAIN UNDER IT LIKE THE SOUTHEAST. IN ANY EVENT HAVE CONTINUED
THE UPWARD POP TREND AS THE OVERALL SETUP FOR A PROLONGED RAINFALL
EVENT IS CONVINCING...AND LIKEWISE HAVE CONTINUED TO TREND DAYTIME
TEMPERATURES DOWNWARD FOR THE LATTER HALF OF THE WEEK.

BY LATE THURSDAY A 500 MB LOW WILL CLOSE OFF SOMEWHERE NEAR IOWA
AND BECOME TRAPPED WITHIN A DEVELOPING BLOCKING
PATTERN...REMAINING NEARBY OR OVERHEAD THROUGH AT LEAST SUNDAY AND
EXTENDING THE COLD AND GENERALLY WET WEATHER PATTERN THROUGH THE
WEEKEND. AS THE LOW BECOMES OCCLUDED AND SITS OVERHEAD THE
AVAILABLE ATMOSPHERIC MOISTURE WILL SLOWLY DIMINISH SO RAIN
CHANCES WILL BECOME MORE SCATTERED AND INTERMITTENT...HOWEVER AT
THIS RANGE THERE IS NO WAY TO PREDICT THE DETAILS OF THIS
EVOLUTION SO HAVE LEFT THE POPS BROAD BRUSHED IN THE EXTENDED WITH
CONTINUED COOL TEMPERATURES. IN FACT...THE CURRENT FORECAST WOULD
MAKE THE FIRST SEVERAL DAYS OF MAY ONE OF THE COOLEST SUCH PERIODS
ON RECORD IN THE LAST SEVERAL DECADES. IT IS EVEN POSSIBLE THAT
LIGHT SNOW COULD FALL ACROSS THE NORTH ON THURSDAY MORNING AND/OR
FRIDAY MORNING...WHICH IF IT OCCURS WOULD BE THE FIRST SNOW IN
IOWA IN MAY SINCE 1997. HOWEVER...THINGS WILL NEED TO LINE UP JUST
RIGHT FOR THAT TO HAPPEN.

ALTHOUGH IT IS IN THE FAR FORECAST PERIODS...IT DOES APPEAR
PROBABLE THAT ONCE THE BLOCK BREAKS AND THE LARGE 500 MB GYRE
FINALLY MOVES OFF TO THE EAST THERE SHOULD BE A PERIOD OF RIDGING
ALLOWING FOR SOME TEMPERATURE REBOUND EARLY NEXT WEEK.

&&

.AVIATION...29/12Z
 ISSUED AT 631 AM CDT MON APR 29 2013

FRONT WILL STALL IN CENTRAL IOWA THIS MORNING AND GRADUALLY WASH
OUT AS NEW SURFACE LOW BEGINS TO DEVELOP IN THE WESTERN DAKOTAS.
WINDS WILL BE VARIABLE ON THE BACKSIDE OF THE FRONT THIS MORNING
BUT BECOME SOUTHERLY BY AFTERNOON AS THE FRONT DISSIPATES.
OTHERWISE...GENERALLY VFR CONDITIONS FOR THE FORECAST PERIOD WITH
MVFR TO IFR CONDITIONS IN AND AROUND ANY SCATTERED CONVECTION THAT
OCCURS...MAINLY NORTHEAST THIS MORNING AND SOUTH THIS EVENING INTO
TONIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...LEE
AVIATION...COGIL
Hazardous weather outlook, Apr 29, 4:30 AM CDT, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT MON APR 29 2013

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
430 AM CDT MON APR 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NON-SEVERE THUNDERSTORMS ARE LIKELY EARLY THIS MORNING...MAINLY NORTH OF
HIGHWAY 20. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT...MAINLY SOUTH OF A LINE FROM ATLANTIC TO WATERLOO. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE...WITH LARGE HAIL AND
STRONG WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL RETURN ON TUESDAY AFTERNOON AND
EVENING...AND PERSIST INTO WEDNESDAY ACROSS SOUTHEASTERN IOWA. ON
TUESDAY AFTERNOON AND EVENING SOME OF THE STORMS COULD BE STRONG
TO SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Local storm report, Apr 29, 5:29 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 AM     HAIL             FORT DODGE              42.51N 94.18W
04/29/2013  E1.25 INCH       WEBSTER            IA   TRAINED SPOTTER

            SPOTTER IN FORT DODGE REPORTS HAIL A LITTLE LARGER THAN
            QUARTERS.

&&

LEE
Special weather statement, Apr 29, 6:48 AM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT MON APR 29 2013

IAZ026-027-036>038-291245-
BUTLER-FRANKLIN-GRUNDY-HAMILTON-HARDIN-
648 AM CDT MON APR 29 2013

...STRONG THUNDERSTORM MOVING THROUGH CENTRAL IOWA...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF IOWA FALLS...MOVING EAST AT 30
MPH.

PENNY SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...ARE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  IOWA FALLS...         OWASA...              STEAMBOAT ROCK...
  ELDORA...             ACKLEY...             WELLSBURG...
  APLINGTON...          STOUT...              HOLLAND...
  GRUNDY CENTER...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL
Local storm report, Apr 29, 7:46 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
746 AM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 AM     HAIL             4 N STEAMBOAT ROCK      42.47N 93.07W
04/29/2013  M1.00 INCH       HARDIN             IA   LAW ENFORCEMENT

            IOWA STATE TROOPER REPORTED QUARTER SIZE HAIL ON HIGHWAY
            WHICH WAS TWO INCHES DEEP

&&
Special weather statement, Apr 29, 8:38 AM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
838 AM CDT MON APR 29 2013

IAZ039-291400-
BLACK HAWK-
838 AM CDT MON APR 29 2013

...STRONG THUNDERSTORM MOVING THROUGH SOUTHERN BLACKHAWK COUNTY...

AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL BLACK HAWK COUNTY...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  EVANSDALE...          ELK RUN HEIGHTS...    RAYMOND...
  LA PORTE CITY...      GILBERTVILLE...       JESUP GOLF COURSE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SKOW
Local storm report, Apr 29, 8:43 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 AM CDT MON APR 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     HAIL             6 S PARKERSBURG         42.49N 92.78W
04/29/2013  E1.00 INCH       GRUNDY             IA   PUBLIC

            QUARTER SIZE HAIL COVERING THE GROUND

&&
Special weather statement, Apr 29, 9:13 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
913 AM CDT MON APR 29 2013

IAZ039-291445-
BLACK HAWK-
913 AM CDT MON APR 29 2013

...STRONG THUNDERSTORM OVER NORTH CENTRAL BLACK HAWK COUNTY...

AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF WATERLOO...MOVING EAST AT 30
MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DUNKERTON...          JESUP GOLF COURSE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:25 AM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright65 min
Apr 29, 6:11 AM CDTSevere Thunderstorm WarningDMXHamilton, Hardin34 min
Apr 29, 7:01 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin44 min
Apr 29, 7:43 AM CDTSevere Thunderstorm WarningDMXGrundy, Hardin47 min
Apr 29, 8:29 AM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.